North Carolina, 2013

Flash Flood in North Carolina, July 5, 2013

July 5, 2013 · NWS RAH · 1 event in 1 county or zone

Heavy rainfall near Asheboro of nearly 2 inches in one hour resulted in isolated flooding on the southwestern part of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Heavy rainfall near Asheboro of nearly 2 inches in one hour resulted in isolated flooding on the southwestern part of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 1:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 5, 1:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2013

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL EXPAND WESTWARD INTO OUR REGION THROUGH
SATURDAY. AN UPPER LEVEL TROUGH WILL TRACK EAST ACROSS THE MID
ATLANTIC REGION LATE SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM FRIDAY...

THE STRONG DEEP LAYER RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE
TO EXTEND INTO THE REGION...REMAINING THE DOMINATE WEATHER FEATURE.
A WEAKENING UPPER LEVEL SHEAR AXIS EXTENDING NORTH FROM A MID/UPPER
LEVEL WAVE CURRENTLY MOVING ONTO THE EAST COAST OF FLORIDA WILL
AIDE DAYTIME HEATING TO SUPPORT SCATTERED SHOWERS AND STORMS THIS
AFTERNOON/EARLY EVENING WITH STORMS QUICKLY DIEING OFF AT ONSET OF
NOCTURNAL COOLING.

DEEP LAYER SHEAR ~ 25KT SHOULD SUPPORT A PULSE MODE OF CONVECTION...
WITH THE MAIN HAZARDS BEING BRIEF DOWNPOURS...CG LIGHTNING...AND
PERHAPS A FEW ISOLATED STRONG WIND GUSTS(ENHANCED BY THE DRIER
ALOFT).

LOWS TONIGHT IN THE LOWER 70S WITH STRATUS IN THE WEST AND AREAS OF
FOG IN THE EAST.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 250 PM FRIDAY...

SATURDAY:
THE DOMINATE BLOCKING RIDGE OVER THE WESTERN ATLANTIC MEANS VERY
LITTLE CHANGE FROM TODAY TO SATURDAY. THE WEAK UPPER LEVEL SHEAR
AXIS CURRENTLY OVER THE AREA TODAY WILL HAVE LONG FADED/DISSIPATED
BY SATURDAY. GIVEN LACK OF ANY APPRECIABLE FORCING...IT LOOKS LIKE
DIFFERENTIAL HEATING AND SOUTHERLY UPSLOPE FLOW ALONG EASTERN SLOPES
OF THE NC FTHLS AND MOUNTAINS WILL BE THE PRIMARY MEANS OF LIFT
ACROSS THE AREA. AS SUCH...SATURDAY LOOKS TO BE MOSTLY DRY ACROSS
MUCH OF THE FORECAST AREA AS PWATS FALL TO ~1.2" ACROSS CENTRAL AND
EASTERN AREAS. WILL KEEP AN ISOLATED POP ACROSS THE WESTERN PIEDMONT
ONLY. HIGHS IN THE UPPER 80S TO LOWER 90S.

SATURDAY NIGHT:
THE UPPER LOW OVER THE MID MS VALLEY WILL START TO MOVE SLOWLY
EASTWARD LATE IN THE DAY...ADVANCING INTO THE OHIO AND TN VALLEY
SATURDAY NIGHT/EARLY SUNDAY. PRECIP SHOULD HOLD OFF EAST OF THE
MOUNTAINS AND WILL KEEP IT DRY OVERNIGHT. LOWS IN THE LOWER 70S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 235 PM FRIDAY...

FOR SUNDAY/SUNDAY NIGHT: STILL SOME UNCERTAINTY REGARDING THE
EASTWARD PROGRESSION OF THE MID LEVEL TROUGH CURRENTLY MOVING INTO
THE MISS VALLEY. THE GFS/NAM ARE IN CLOSE AGREEMENT AND THE GFS
AGREES WITH ITS PREVIOUS RUN... ALTHOUGH THIS IS THE SLOWER OF THE
SOLUTIONS AS COMPARED TO THE ECMWF AND CANADIAN (THE LATTER OF WHICH
LOOKS FAR TOO FAST). WITH THE ECMWF ENSEMBLE MEAN MORE CLOSELY
RESEMBLING THE GFS... A LEAN TOWARD THE SLOWER SOLUTION IS
PREFERRED... AND EXPECT THE NOTABLE DYNAMIC FORCING FOR ASCENT TO
HOLD WEST OF THE FORECAST AREA THROUGH SUNDAY. GFS FORECAST
SOUNDINGS SHOW PERSISTENT WARM/DRY AND FAIRLY STABLE MID LEVELS
THROUGH SUNDAY'S PEAK HEATING ESPECIALLY FROM THE TRIANGLE EAST WITH
THE BERMUDA RIDGE HOLDING STRONG... AND SREF PROBABILITIES OF CAPE
OVER 1000 J/KG IS UNDER 30 PERCENT FOR MUCH OF THE DAY. EXPECT A
CHANCE OF SHOWERS/STORMS OVER THE WRN CWA (INCLUDING THE TRIAD
REGION AND YADKIN RIVER VALLEY)... NEAR THE 850 MB THETA-E RIDGE...
FOCUSED ON THE AFTERNOON AND EARLY EVENING... WHILE THE REST OF THE
FORECAST AREA SHOULD REMAIN DRY WITH RAIN CHANCES UNDER 10 PERCENT.
DESPITE THE LOSS OF HEATING... WILL KEEP LOW SHOWER/STORM CHANCES IN
THE WRN CWA THROUGH SUNDAY NIGHT AS THE TROUGH EASES EASTWARD
RESULTING IN THE ONSET OF DPVA AND SOME MOISTENING ALOFT IN THAT
AREA. AFTER THE MORNING STRATUS BURNS OFF... EXPECT PARTLY TO MOSTLY
SUNNY SKIES... PUSHING TEMPS TO HIGHS TO 85-91... IN LINE WITH
LOW-LEVEL THICKNESSES ABOUT 5-10 M BELOW NORMAL. LOWS 68-72... CLOSE
TO PERSISTENCE... WITH ANOTHER ROUND OF STRATUS POSSIBLE OVERNIGHT
IN THE EASTERN CWA WHERE THERE SHOULD BE FEWER MID/HIGH CLOUDS.

FOR MONDAY/MONDAY NIGHT: THE MID LEVEL SHORTWAVE TROUGH SHOULD BE
TRACKING OVER THEN JUST EAST OF THE APPALACHIANS AND INTO THE MID
ATLANTIC REGION DURING THIS PERIOD... BRINGING AN INCREASE IN MODEST
DYNAMIC SUPPORT FOR SHOWERS/STORMS... ALTHOUGH THIS WAVE IS LIKELY
TO BE DAMPENING QUICKLY AS IT SLIPS BY TO OUR NORTH. DEEP LAYER BULK
SHEAR IS EXPECTED TO RISE TO 25-35 KTS EARLY MONDAY... ACCOMPANYING
A STREAK OF HIGHER PW OF 1.5-2.0 INCHES AND SURFACE CAPE PEAKING AT
1500-2000 J/KG. EXPECT A GOOD CHANCE OF SHOWERS/STORMS STARTING IN
THE MORNING WITH THE BETTER COVERAGE LIKELY TO BE NEAR THE WEAK LEE
SURFACE TROUGH RUNNING THROUGH THE PIEDMONT DURING THE AFTERNOON.
WILL HAVE POPS TRAILING OFF TO JUST SLIGHT CHANCE OVERNIGHT WITH THE
LOSS OF HEATING AND DEPARTURE OF THE MORE FAVORABLE KINEMATICS. WITH
A PASSING LOW LEVEL JETLET AT AROUND 25 KTS ACROSS THE NW CWA... A
FEW STRONG STORMS MAY OCCUR IN THE AFTERNOON. THICKNESSES REMAIN A
BIT BELOW NORMAL MONDAY... SUPPORTING HIGHS OF 85-91. LOWS 69-73.

FOR TUESDAY THROUGH FRIDAY: THE CORE OF THE SHORTWAVE TROUGH SHOULD
BE WELL TO OUR NORTHEAST TUESDAY BUT IT WILL LEAVE BEHIND WEAK
MID-UPPER TROUGHING THROUGH NC INTO WEDNESDAY. THIS SUBTLE TROUGH IS
EXPECTED TO DEEPEN ONCE AGAIN OVER THE EASTERN STATES INTO LATE WEEK
AS THE MID LEVEL ANTICYCLONE HOLDS FIRM OVER THE SOUTHWEST/FOUR
CORNERS REGION. MODELS EXHIBIT DIFFERENCES IN TIMING AND LONGITUDE
OF THIS TROUGH LATE IN THE WEEK WITH THE GFS DIGGING MORE STRONGLY
OVER THE GREAT LAKES THURSDAY NIGHT/FRIDAY THAN THE ECMWF... WHICH
IS WEAKER BUT A BIT FARTHER EAST... OVER THE EASTERN CAROLINAS BY
FRIDAY AFTERNOON. IN EITHER CASE... AND WITH THE INABILITY TO
RESOLVE FINE-SCALE DETAILS THIS FAR OUT IN TIME... EXPECT SCATTERED
STORMS MAINLY IN THE AFTERNOON THROUGH MID EVENING
TUESDAY/WEDNESDAY... TRENDING TOWARD BETTER CHANCES OF CONVECTION
THURSDAY/FRIDAY AS WE SEE A MINOR INCREASE IN DYNAMIC SUPPORT FOR
LIFT WITH THE INCOMING DEEPENING TROUGH. THICKNESSES REBOUND BACK TO
NORMAL TUESDAY/WEDNESDAY... AND REMAIN NEAR OR SLIGHTLY ABOVE NORMAL
THURSDAY/FRIDAY... AND TEMPS SHOULD FOLLOW SUIT... WITH HIGHS
TRENDING UP TO AROUND 90 TO LOWER 90S WITH LOWS HOLDING AROUND 70 TO
THE MID 70S. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM FRIDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS WILL RESULT IN
BRIEF MVFR CONDITIONS WHERE THEY OCCUR. THE HIGHEST CHANCE FOR
SHOWERS AND TSTMS WILL BE AT KGSO AND KINT. LIFR TO IFR CONDITIONS
IN LOW CLOUDS AND FOG ARE EXPECTED TO DEVELOP AGAIN TONIGHT
BETWEEN 06 TO 12Z IMPROVING TO VFR BY 15Z SATURDAY. ISOLATED TO
SLIGHT CHANCE SHOWERS AND STORMS ARE EXPECTED MAINLY IN THE WEST
ON SUNDAY WITH WITH PREDOMINATELY VFR CONDITIONS.

OUTLOOK: LATE NIGHT-EARLY MORNING STRATUS AND FOG...WITH SCATTERED
AFTERNOON AND EVENING SHOWERS AND STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...HARTFIELD
AVIATION...CBL
Hazardous weather outlook, Jul 5, 2:33 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
333 AM EDT FRI JUL 5 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060745-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
333 AM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 11:47 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT FRI JUL 5 2013

NCZ038-039-073-074-051745-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
1247 PM EDT FRI JUL 5 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY...RANDOLPH...
MONTGOMERY AND DAVIDSON COUNTIES THROUGH 145 PM EDT...

AT 1245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT OVER ALBEMARLE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALBEMARLE...
PLYLER...NEW LONDON...BADIN...RICHFIELD...NEWSOM...AND BADIN LAKE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3551 8029 3551 8019 3555 8022 3558 8021
      3565 8031 3567 8031 3568 8034 3570 8034
      3570 8006 3551 7976 3532 8008 3522 8027
      3535 8041
TIME...MOT...LOC 1645Z 224DEG 18KT 3537 8025

10

The radar

The Raleigh/Durham radar (KRAX), 122 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
July 5, 3:30 PM EST to 4:30 PM EST
Where
Randolph County, 0.8 mi WSW of Asheboro to 0.83 mi WSW of Asheboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.696, -79.843

Old Farmer Road, Bunting Road and Oakgrove Road were closed due to flash flooding. |The flood waters also flooded a couple of homes in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451838.